Alert archive / Michigan / Red Flag Warnings in 2023

Red Flag Warning 9, NWS Grand Rapids, MI

June 7, 20236 counties in Michigan

NWS Grand Rapids, MI issued this red flag warning at Jun 7, 2023, 3:47 AM EDT for 6 counties in Michigan. It took effect at Jun 7, 2023, 11:00 AM EDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 7, 2023, 3:47 AM EDT (07:47 UTC)
In effect from
Jun 7, 2023, 11:00 AM EDT
Expired
Jun 7, 2023, 9:00 PM EDT
In force
10 hr
Issued by
NWS Grand Rapids, MI

Counties Clare County, MI, Lake County, MI, Mason County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI

The radar

The Grand Rapids radar (KGRR), 109 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.8 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2023-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2023-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2927 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

108 
WWUS83 KGRR 070747
RFWGRR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Rapids MI
347 AM EDT Wed Jun 7 2023

MIZ037>040-043-044-071600-
/O.NEW.KGRR.FW.W.0009.230607T1500Z-230608T0100Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-
347 AM EDT Wed Jun 7 2023

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 9 PM EDT
THIS EVENING...

The National Weather Service in Grand Rapids has issued a Red
Flag Warning, which is in effect from 11 AM this morning to 9 PM
EDT this evening.

* Winds...North 10 to 20 mph.

* Relative Humidity...As low as 20 percent.

* Temperatures...In the mid 70s.

* Impacts...Burn restrictions are likely in effect. For more 
  information on burn restrictions...visit the Michigan DNR 
  website at www.michigan.gov/burnpermit or call 866-922-2876. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. The combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

Be careful with any activities that could potentially lead to a
wildfire. Camping...outdoor grills...smoking materials...chain
saws...and all terrain vehicles all have the potential to throw a
spark and ignite a dangerous and destructive fire. 

&&

$$

DUKE
3 follow-up statements
565 
WWUS83 KGRR 071403
RFWGRR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1003 AM EDT Wed Jun 7 2023

MIZ037>040-043-044-072215-
/O.CON.KGRR.FW.W.0009.230607T1500Z-230608T0100Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-
1003 AM EDT Wed Jun 7 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

* Winds...North 5 to 15 mph with gusts up to 25 mph.

* Relative Humidity...As low as 20 percent.

* Temperatures...In the mid 70s.

* Impacts...Burn restrictions are likely in effect. For more 
  information on burn restrictions...visit the Michigan DNR 
  website at www.michigan.gov/burnpermit or call 866-922-2876.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. The combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

Be careful with any activities that could potentially lead to a
wildfire. Camping...outdoor grills...smoking materials...chain
saws...and all terrain vehicles all have the potential to throw a
spark and ignite a dangerous and destructive fire.

&&

$$
865 
WWUS83 KGRR 071911
RFWGRR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Rapids MI
311 PM EDT Wed Jun 7 2023

MIZ037>040-043-044-080100-
/O.CON.KGRR.FW.W.0009.000000T0000Z-230608T0100Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-
311 PM EDT Wed Jun 7 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

* Winds...North 10 to 15 mph with gusts up to 25 mph.

* Relative Humidity...As low as 20 percent.

* Temperatures...In the mid 70s.

* Impacts...Burn restrictions are likely in effect. For more 
  information on burn restrictions...visit the Michigan DNR 
  website at www.michigan.gov/burnpermit or call 866-922-2876.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. The combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

Be careful with any activities that could potentially lead to a
wildfire. Camping...outdoor grills...smoking materials...chain
saws...and all terrain vehicles all have the potential to throw a
spark and ignite a dangerous and destructive fire.

&&

$$
558 
WWUS83 KGRR 080052
RFWGRR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Rapids MI
852 PM EDT Wed Jun 7 2023

MIZ037>040-043-044-080200-
/O.EXP.KGRR.FW.W.0009.000000T0000Z-230608T0100Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-
852 PM EDT Wed Jun 7 2023

...RED FLAG WARNING WILL EXPIRE AT 9 PM EDT THIS EVENING...

Temperatures are cooling and humidity levels are rising. Also the
winds are diminishing so the Red Flag Warning will be allowed to
expire. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this red flag warning went out at Jun 7, 3:36 AM EDT, 11 minutes earlier.

Area forecast discussion, Jun 7, 3:36 AM EDT, 11 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
336 AM EDT Wed Jun 7 2023

LATEST UPDATE...
Short Term/Long Term/Marine/FireWeather

.SHORT TERM...(Today through Thursday)
Issued at 335 AM EDT Wed Jun 7 2023

Primary forecast issues pertain to marine and fire weather
headlines and those are addressed in sections below. As it stands
for sensible weather in the short term, there isn't much to speak
of given ridging set up across the Great Lakes region. BUFKIT
overviews have very little moisture through the depth of the
column. We are expecting dry weather with mainly clear skies from
today through Thursday. Highs will top out near normals for this
time of year in the 70s.

The RAP smoke model continues to show a fair amount of smoke in
place above Lower Michigan today when looking at the Vertically
Integrated Smoke product. So, hazy skies will continue once again
today.

.LONG TERM...(Thursday night through Tuesday)
Issued at 335 AM EDT Wed Jun 7 2023

- Fair wx through Friday -

Sfc high pressure and dry northerly winds will result in fair wx
through Friday. An elevated fire risk will continue given the very
dry airmass in place and antecedent very dry conditions across our
area.

- Chance for showers this weekend into early next week -

A cold front and upper shortwave will combine to bring a small chc
for showers late Saturday. The wx pattern looks to become cooler and
unsettled Sunday through Tuesday as an upper low closes off over our
region. A better chance of rain will come Sunday due the the closed
low over our region and stalled sfc boundary.

The closed upper low and several vort maxes rotating around the
upper low will continue to bring a chc of showers Mon and Tue.
Instability looks quite limited (sb/ml cape values < 500 j/kg) but
isolated convection is possible as a result of the weak instability
and omegas along with diurnal heating.

GEFS/ECMWF ensembles support potential for at least a half an inch
of rainfall this weekend into early next week. A trend upward a bit
in qpf has been noted and this seems reasonable given the
anticipated evolution of the upper level pattern featuring a closed
low over our region for several days.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 145 AM EDT Wed Jun 7 2023

VFR weather is expected throughout the 24hr TAF period as high
pressure will be situated across the Great Lakes. Skies will be
mainly clear with no restriction to visibility. Winds will be
northerly today increasing to 10-15 mph this afternoon.

&&

.MARINE...
Issued at 335 AM EDT Wed Jun 7 2023

Yesterday's Small Craft Advisory and Beach Hazards Statement were
marginal with all buoys peaking in the 2-4 foot range. The mid
lake buoy had the highest waves around 4 feet. We are going to
issue both headlines again today for all zones as the winds and
waves look a bit higher. If we got 2-4 footers out of Tuesday's
setup we should be able to nudge into the 3-5 foot range today
with slightly higher winds.

The setup features high pressure off to the north with essentially
a thermal low developing over Lower Michigan due to the heating of
the land mass. The cold stable air over Lake Michigan enhances
the pressure gradient in place and results in a push of wind down
the lakeshore in the afternoon and evening. We see this setup
multiple times a summer and it usually produces northerly winds to
15-25 knots and waves of 3-5 or 3-6 feet depending on the
strength of the wind. This can be an overlooked setup as its easy
to get fooled by a ridge generally situated across the area.

Water temperatures are still cold so we are not expecting a
significant amount of people in the water. Most water temps are in
the 50s, with the Ludington Buoy currently reporting 42F. The
Ludington temperature is a result of the Ekman Spiral upwelling
nearshore water in a northerly flow yesterday.

The winds do not look as strong over the water on Thursday.

&&

.FIRE WEATHER...
Issued at 335 AM EDT Wed Jun 7 2023

We have opted to issue another Red Flag Warning today for
locations that encompass our dry northern forested areas of
Central Lower Michigan. These areas contain a good amount of Jack
Pine and Red Pine. Coniferous fire danger at this time, of which
both of these pines are a part of, is extreme. Combine the fire
danger with temperatures in the middle 70s, RH values dipping into
the 20-25 percent range and winds that should gust 10-20 mph this
afternoon and a Red Flag Warning makes sense. Coordination with
fire agencies the last couple of days also support the decision
for the headline. Further south, out of our coniferous forest
areas, we would like to see winds a bit higher before rolling
with a headline.

We will likely issue another Red Flag Warning for Thursday as
conditions will largely be the same.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Red Flag Warning from 11 AM this morning to 9 PM EDT this
     evening for MIZ037>040-043-044.

     Beach Hazards Statement from 2 PM EDT this afternoon through
     this evening for MIZ037-043-050-056-064-071.

LM...Small Craft Advisory from 3 PM this afternoon to 2 AM EDT
     Thursday for LMZ844>846.

     Small Craft Advisory from 2 PM this afternoon to 11 PM EDT this
     evening for LMZ847>849.

&&

SHORT TERM...Duke
LONG TERM...Laurens
AVIATION...Duke
FIRE WEATHER...Duke
MARINE...Duke
Hazardous weather outlook, Jun 6, 10:50 PM EDT, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
1050 PM EDT Tue Jun 6 2023

MIZ037>040-043>046-050>052-056>059-064>067-071>074-070845-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1050 PM EDT Tue Jun 6 2023

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A high fire danger and dry weather will continue through the end
of the work week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-070845-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1050 PM EDT Tue Jun 6 2023

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Conditions hazardous to smaller craft and swimmers will likely
occur once again on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

DUKE MJS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 3:57 AM EDTSmall Craft AdvisoryGRR22 hr
Jun 7, 3:59 AM EDTBeach Hazards StatementGRRAllegan, Mason, Muskegon, Oceana, Ottawa, Van Buren19 hr

Nearby

Red Flag Warnings in Michigan, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.